Hail, McCurtain
- When
- April 10, 2:33 PM CST
- Where
- McCurtain County, 1.58 mi NNW of Farmers Hill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.939, -95.035
Penny size hail fell on Highway 98 south of the Millerton community.
A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening. Isolated strong thunderstorms developed during the afternoon ahead of the front and upper trough over Southeast Oklahoma, with penny size hail reported in Southwest McCurtain County near the Millerton and Valliant communities. Several severe thunderstorms with large hail (half-dollar to golfball size) and occasional damaging winds developed later during the evening, mainly over Northeast Texas. The best instability shifted to the southwest of the region overnight, resulting in the thunderstorms weakening late.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 11:29 AM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1229 PM CDT Mon Apr 10 2017 .AVIATION... Still dealing with MVFR ceilings at the TYR/LFK/GGG terminals as of 17z with other terminal locations seeing ceilings near or above 5kft. Slightly deeper low level moisture exits across our western terminals even though ceilings will likely become VFR across these terminals as well later this afternoon. Much advertised cold front currently across portions of NE OK into NC TX will continue moving slowly south and east this afternoon through tonight approaching the I-30 Corridor in the 03-06z timeframe. Vigorous convection is expected to develop along this boundary later this afternoon just to our west with the convection likely developing in advance of the cold front, affecting the TYR/GGG/TXK and LFK terminals near or before 03z this evening and likely influencing the SHV/ELD terminals near or just beyond 03z as well. Strong damaging wind gusts along with large hail will be the primary threats with this convection later this afternoon through the evening and overnight hours. There should be a weakening trend to the convection after midnight as the storms try to move towards the MLU terminal. The front will stall to our northwest overnight tonight as a prefrontal trough will become the dominant feature overnight allowing the convection to spread eastward. Have introduced wind gusts upwards of 40kts at terminal locations where the strongest storms should be time wise later this evening and overnight along with a return to MVFR/IFR ceilings in and out of convection with limited visibilities. Conditions on Tue are very uncertain as there will likely be some ongoing scattered convection across our terminal airspace but coverage does not warrant any more than a VC mention this far out in the forecast. 13 && .PREV DISCUSSION... /issued 1200 PM CDT Mon Apr 10 2017/ DISCUSSION... Cold front remains west of our region this morning near DFW metro area trailing back southwest across west central TX. Clouds remain quite abundant across much of the area ahead of the front with the exception of our far east zones where some sunshine is mixing in with the clouds. Convection is beginning to fire to our west along the middle Red River valley near the front with some pre-frontal activity trying to develop a bit farther east near to our western zones. This trend will continue through the afternoon as our atmosphere becomes more unstable with the threat of some severe thunderstorms developing closer to the front as it nears our western zones. The primary threats will be damaging winds and large hail with any of these stronger storms that could develop. So for this update, did tweak max temperatures downward for this afternoon based on cloud cover and current trends. Also adjusted pops based on expected development and movement of the front this afternoon. Otherwise, the forecast looks to be largely on track. Updated text products have already been issued. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 79 64 75 61 / 30 60 60 20 MLU 80 62 76 60 / 10 20 60 30 DEQ 75 58 72 55 / 50 60 40 10 TXK 76 62 71 57 / 40 60 60 20 ELD 78 61 72 58 / 20 50 60 30 TYR 80 63 74 61 / 60 60 50 20 GGG 79 62 74 60 / 50 60 50 20 LFK 79 64 76 61 / 30 60 50 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/13
Hazardous Weather Outlook National Weather Service Shreveport LA 1211 PM CDT Mon Apr 10 2017 ARZ050-051-059>061-070>073-LAZ001>004-010-011-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-111715- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River- McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine-Sabine- 1211 PM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas...northwest Louisiana...southeast Oklahoma...east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A slight risk for severe thunderstorms will increase with mid to late afternoon heating, possibly leading to some isolated large hail. As thunderstorm coverage increases with a front approaching, clusters of thunderstorms may produce a damaging wind threat as well. The activity may merge into a broken line, but the cold front is fairly weak. The severe threat will lessen overnight as the front becomes stationary. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Showers and thunderstorms will be ongoing in the four state area. The severe threat will remain low as the front remains stationary into mid week before slowly washing out. The next system of any significance will begin to take shape on Easter Sunday with an approaching southwest flow as an upper storm eases off the front range of the Rockies out into the Plains. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters may be needed late today and evening. LAZ005-006-012>014-017>022-111715- Lincoln-Union-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle- 1211 PM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... A few isolated thunderstorms may be possible this afternoon. The evening hours will see thunderstorms continue to expand across the region up until about midnight. Movement of thunderstorm activity will slow its eastward progression and weaken as the cold front becomes stationary later tonight just west of the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Showers and thunderstorms may be ongoing in the four state area. The severe threat will remain low as the front remains stationary into mid week before slowly washing out. The next system of any significance will begin to take shape on Easter Sunday with an approaching southwest flow as an upper storm eases off the front range of the Rockies out into the Plains. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will not be needed through tonight. 19
The Western Arkansas radar (KSRX), 162 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell on Highway 98 south of the Millerton community.
Penny size hail fell in Valliant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684612, 684613.